New-Onset Diabetes Linked to Steroid Resumption

SAN DIEGO—Kidney transplant recipients who resume steroid treatment after early withdrawal from steroids following transplant surgery are at increased risk for new-onset diabetes (NODAT) and morbid obesity, according to findings presented at Kidney Week 2012.

Christopher A. Carlos, MD, and collaborators at University Hospitals Case Medical Center in Cleveland analyzed outcomes of 228 kidney transplant recipients who underwent steroid withdrawal at four days post-transplantation. Within a year of transplantation, 49 patients (21%) resumed steroid therapy.

 Doctors subsequently diagnosed NODAT in 29% of the steroid-resumption group versus 15% of the steroid-free group, a significant difference between the groups. Dr. Carlos' team defined NODAT as outpatient glucose levels of 126 mg/dL or higher, a random glucose measurement of 200 mg/dL or higher, or a hemoglobin A1c level of 6.5% or greater. The two groups were similar respect to recipient age, gender, ethnicity, or donor source.

At the time of transplantation, the rates of morbid obesity—defined as a body mass index (BMI) of 35 kg/2 or higher—were similar for the two groups. By 24 months post-transplantation, however, the rates were significant greater for the steroid-resumption group (28% vs.15%). Between 12 and 24 months post-transplantation, the steroid resumption group had a significantly greater increase in BMI (1.3 vs. 0.5 kg/m2). Steroid resumption remained a significant independent predictor of weight gain during this time period even after controlling for baseline BMI, age, and ethnicity, according to the investigators.

Loading links....
You must be a registered member of Renal and Urology News to post a comment.

Sign Up for Free e-newsletters